Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 54, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 2, 2018, 5:48 PM EDT for 4 counties in North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2018, 5:48 PM EDT (21:48 UTC)
- Expired
- Jun 2, 2018, 6:34 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Edgecombe County, NC, Johnston County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:07 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 2, 4:07 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 407 PM EDT Sat Jun 2 2018 .SYNOPSIS... A moist and unstable air mass will linger across central North Carolina through Sunday. A cold front will move across the region late Sunday into Sunday night. A cooler and more stable air mass will overspread the area for the beginning of the work week. && .NEAR TERM /THROUGH TONIGHT/... As of 400 PM Saturday... Slow moving upper level trough/broad upper low will pivot eastward across the southern Mid Atlantic region through Sunday. DCVA associated with the spoke of shortwave energy currently rotating across the area, when combined with heating of the day, within the lingering PWATS of 1.7-1.9" in place, will support scatter to numerous showers through the late afternoon/early evening, with greatest coverage is expected to be across north central Piedmont and northern Coastal Plain counties, in proximity to the better upper trough/low forcing. Severe weather parameters not all that impressive as the bulk shear is very weak(~10kts) and instability expected to be characterized as weak to low end moderate. Tonight, expect the bulk of convection to dissipate prior to midnight. The close proximity of the mid-upper level low over SE VA will maintain a threat for a shower or two across the far north during the overnight hours. Min temps in the upper 60s to around 70. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 400 PM Saturday... Additional shortwave energy rotating through the back side of the upper trough axis, centered across NE NC, will result in scattered to numerous re-development of convection by late morning/early afternoon, mainly across the northern Piedmont and northeast Coastal Plain. South/southwest of this area, significantly mid-level dry air intrusion and forcing on the southwest flank of the trough will greatly restrict/limit convective development. In fact, it's possible that convective rain chances in these areas, may not increase until the late afternoon and evening, with the arrival of a cold front into the area from the west-northwest. However, by that time, convection will be trying to overcome a cooling/stabilizing boundary layer, which will also limit convection as the cold front crosses the area between 00 to 06z Monday. Owing to the aforementioned dry air intrusion, a favorable DCAPE environment(1000-1200 J) coupled with improved deep layer shear of 25-30KTS of NWLY flow could produce a few damaging wind gusts with any strong updraft. Highs Sunday will vary greatly as mostly cloudy skies across the far northeast Piedmont/northern Coastal Plain will inhibit insolation, leading to max temps in the upper 70s to around 80. Mostly sunny skies through the mid afternoon across the sw half will result in another day of afternoon highs around 90. In the wake of the cold front, noticeably cooler and drier will begin to work it's way SE into the area. Lows ranging from lower 60s NW to upper 60s SE. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 155 PM Saturday... Mon through Tue: Behind the passage of the mid level shortwave trough and surface low/front off the NC/Mid Atlantic coast, a deep NW flow, stable column, and low PW over NC will result in dry days, with plenty of sunshine as a surface high builds in from the west. We'll likely see lingering stratus across NE sections Mon morning, a result of moist NE low level flow. While this should dissolve by midday as dry air advection kicks in, NE sections will likely see a greater amount of high-based flat cumulus Mon afternoon/evening due to residual boundary layer moisture there. A mid level shortwave trough located over the Front Range Sun night will track ESE into the Southeast states through Tue, dampening in the process as it gets absorbed within the circulation envelope around deep low pressure over the St Lawrence Valley. With no opportunity for moisture return with this approaching wave, expect only high clouds Mon night through Tue. Thicknesses will be just below normal, although the incoming air mass will modify by Tue with falling surface pressures. Highs from around 80 to the mid 80s both Mon and Tue. Lows in the upper 50s to lower 60s. Tue night through Sat: The aforementioned deep low over the St Lawrence Tue will wobble SE over New England through Wed, before shifting off the Canadian Maritime coast Thu through Sat. Models depict an associated backdoor cold front dropping past the NC/VA border early Wed before dropping through NC through Wed afternoon/night. While models differ on precip chances and location with this front, it appears that the E and S (Coastal Plain and Sandhills) will see the best chance of a few showers, although PW is unimpressive and coverage should be small, supporting low pops Wed afternoon/night. This surface front is likely to lift back NE and weaken Thu, followed by rebounding thicknesses. Strong ridging over the Southern Plains states late in the week will keep a light NW steering flow over NC, although model solutions diverge regarding shortwaves diving down the NE side of the ridge into the Carolinas. The Canadian and GFS take a strong wave from the Mid Miss Valley Thu night ESE through NC Fri night/Sat, with the ECMWF on a slower and more northerly track. The deep layer shear over NC seems less than ideal, but otherwise this is a decent setup for possible MCS activity moving SE through the Carolinas. Without a lot of detail at this far range, will include chance pops and partly to mostly cloudy skies Fri/Sat, with temps within a category of climatology. -GIH && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM Saturday... Expect scattered (south) to numerous (north)showers and thunderstorms through the late afternoon/early evening. Brief IFR to MVFR restrictions will be possible in the heavier showers/stronger storms. Additionally, convective wind gusts between 30-40kts will also be possible near the stronger storms. The bulk of the convection will dissipate by late evening. Due to close proximity of the upper low over SE VA, some MVFR ceilings could spread south into KRWI between 06 to 12z. Otherwise, expect VFR conditions. Another round of convection is probable Sunday through Sunday night as a sfc cold front drops southward across the region. In the wake of the front, low level nely flow may advect a layer of moisture, resulting in a deck of stratus and associated MVFR ceilings, mainly in proximity of KRDU, KRWI, and possibly KFAY late Sunday night through early Monday. Improving aviation conditions anticipated Monday into Tuesday as a drier more stable air mass overspreads the region. The tranquil weather pattern should linger into Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...CBL SHORT TERM...CBL LONG TERM...Hartfield AVIATION...CBL/WSS
Hazardous weather outlook, Jun 2, 4:43 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 443 AM EDT Sat Jun 2 2018 NCZ007-021>025-038>042-073>078-083>086-088-089-031000- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 443 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. Isolated strong to severe thunderstorms will be possible Sunday afternoon through early Sunday evening, mainly between 4 PM and 9 PM. The main severe weather hazard will be locally damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-026>028-043-031000- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 443 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 4:46 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
446 PM EDT SAT JUN 2 2018
NCZ008-009-011-025>027-041>043-022145-
Nash NC-Johnston NC-Franklin NC-Vance NC-Durham NC-Wake NC-
Halifax NC-Granville NC-Wilson NC-
446 PM EDT SAT JUN 2 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NASH...SOUTHWESTERN
VANCE...SOUTHERN GRANVILLE...WEST CENTRAL HALIFAX...WAKE...
NORTHEASTERN JOHNSTON...WILSON...DURHAM AND FRANKLIN COUNTIES UNTIL
545 PM EDT...
At 445 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rougemont to 6 miles
northeast of Creedmoor to near Rdu International to 6 miles
northeast of Louisburg. Movement was southeast at 15 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Rocky Mount, Smithfield, Nashville, Creedmoor,
Louisburg, Wilson and Wake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3624 7837 3620 7801 3623 7799 3623 7792
3617 7768 3587 7783 3585 7780 3569 7786
3559 7801 3560 7806 3553 7810 3547 7818
3553 7835 3573 7876 3582 7892 3587 7891
3587 7901 3623 7895 3625 7867
TIME...MOT...LOC 2045Z 317DEG 14KT 3618 7890 3621 7863 3588 7872 3615
7821
26Special weather statement, Jun 2, 4:47 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
447 PM EDT SAT JUN 2 2018
NCZ021>024-039-040-022145-
Guilford NC-Chatham NC-Alamance NC-Forsyth NC-Randolph NC-Orange NC-
447 PM EDT SAT JUN 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALAMANCE...
EAST CENTRAL FORSYTH...SOUTHWESTERN ORANGE...NORTHERN RANDOLPH...
SOUTHERN GUILFORD AND NORTHWESTERN CHATHAM COUNTIES UNTIL 545 PM
EDT...
At 446 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles south of Mebane to
9 miles south of McLeansville to near Kernersville. Movement was
southeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Graham, Randleman,
Pittsboro, Siler City, Kernersville and McLeansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3616 8013 3610 7971 3605 7916 3567 7906
3565 7946 3570 8001 3586 8005 3601 8004
3602 8009
TIME...MOT...LOC 2046Z 331DEG 20KT 3599 7924 3598 7970 3607 8001
77Special weather statement, Jun 2, 5:28 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
528 PM EDT SAT JUN 2 2018
NCZ039-040-075-076-022230-
Lee NC-Chatham NC-Randolph NC-Moore NC-
528 PM EDT SAT JUN 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MOORE...
CENTRAL RANDOLPH...LEE AND CHATHAM COUNTIES UNTIL 630 PM EDT...
At 528 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Pittsboro to near
Siler City to near Randleman. Movement was southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Sanford, Asheboro, Randleman, Pittsboro, Siler City, North Carolina
Zoo, Goldston, Seagrove, Ramseur and Broadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3583 8001 3580 7955 3579 7914 3577 7903
3566 7898 3561 7899 3559 7894 3557 7893
3542 7909 3544 7975 3551 7977 3551 7981
TIME...MOT...LOC 2128Z 313DEG 24KT 3575 7918 3576 7950 3579 7988
77Special weather statement, Jun 2, 5:35 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
535 PM EDT SAT JUN 2 2018
NCZ027-028-042-043-078-022215-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
535 PM EDT SAT JUN 2 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WAYNE... SOUTHERN NASH...EDGECOMBE...NORTHEASTERN JOHNSTON AND
WILSON COUNTIES UNTIL 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rocky Mount to near
Bailey to 12 miles northeast of Smithfield. Movement was southeast
at 35 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Nashville, Wilson, Elm City,
Fremont, Dortches, Walnut Creek and Bailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees. Unsecured, light
outdoor objects may also blow around.
&&
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3557 7782 3543 7783 3538 7780 3534 7782
3529 7783 3533 7797 3551 7827 3559 7829
3593 7815 3612 7763 3608 7753 3604 7753
3604 7747 3600 7741 3590 7734
TIME...MOT...LOC 2134Z 295DEG 28KT 3595 7768 3583 7807 3563 7818
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:59 PM EDT | Special Weather Statement | RAH | Anson | 61 min |
| Jun 1, 9:15 PM EDT | Special Weather Statement | RAH | Guilford | 60 min |
| Jun 1, 9:33 PM EDT | Special Weather Statement | RAH | Nash | 57 min |
| Jun 1, 9:44 PM EDT | Severe Thunderstorm Warning | RAH | Richmond, Scotland | 36 min |
| Jun 1, 10:09 PM EDT | Special Weather Statement | RAH | Hoke, Lee, Moore | 66 min |
| Jun 2, 4:46 PM EDT | Special Weather Statement | RAH | Durham, Franklin, Nash, Wake, Wilson | 59 min |
| Jun 2, 4:47 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Guilford, Randolph | 58 min |
| Jun 2, 5:28 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Randolph | 62 min |
| Jun 2, 5:35 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wayne, Wilson | 40 min |
| Jun 2, 6:31 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Montgomery, Moore | 59 min |
| Jun 2, 7:11 PM EDT | Special Weather Statement | RAH | Davidson | 34 min |
| Jun 2, 7:23 PM EDT | Special Weather Statement | RAH | Montgomery, Moore | 67 min |
| Jun 2, 7:45 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 60 min |
| Jun 2, 7:57 PM EDT | Special Weather Statement | RAH | Sampson | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.